Alabama, 2009

Tornado and Flash Flooding in Alabama, September 16 to 20, 2009

September 16 to 20, 2009 · NWS BMX · 34 events in 25 counties and zones

A slow moving upper level disturbance helped spark several days of thunderstorms across Central Alabama. The storms were slow moving, and produced very heavy rainfall in some locations, which led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A slow moving upper level disturbance helped spark several days of thunderstorms across Central Alabama. The storms were slow moving, and produced very heavy rainfall in some locations, which led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 16, 9:12 AM CST, 46 minutes earlier.

Area forecast discussion, Sep 16, 9:12 AM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1012 AM CDT WED SEP 16 2009

.UPDATE...FOR MORNING DISCUSSION.

&&

.DISCUSSION...

MUCH LIKE YESTERDAY...LOOKING AT THE WATER VAPOR SATELLITE...A
FAIRLY LARGE DRY SLOT HAS SLIPPED ACROSS THE WESTERN HALF OF THE
STATE.  THIS HAS LED TO DECREASED RAIN COVERAGE OVER THIS AREA THIS
MORNING...AS WELL AS SLIGHTLY LESS CLOUD COVERAGE.  THIS WILL AGAIN
INCREASE INSTABILITIES AND FACILITATE SHOWER AND THUNDERSTORM
DEVELOPMENT LATER THIS AFTERNOON.

THE MAIN CONCERN FOR TODAY WILL AGAIN BE THE RAINFALL.  WITH THE
SATURATED GROUND CONDITIONS ALREADY IN PLACE...ANY STORMS THAT TRAIN
OVER THE SAME AREA FOR AN EXTENDED PERIOD OF TIME COULD CAUSE SOME
MINOR LOCALIZED FLOODING.  BEYOND THAT...I AM GOING TO INTRODUCE
THE CONCERN FOR SOME STRONG STORMS TO DEVELOP LATER THIS AFTERNOON.
LOOKING AT THE 12Z UPPER AIR RUN...A SLIGHT DECREASE IN THE PW
VALUES...INTO THE 1.70 INCH AREA...CORROBORATES THE WV SATELLITE.
THOUGH WE SAW THIS YESTERDAY...WE DIDNT SEE ANY DRY AIR IN THE
LOWER LEVELS LIKE WE SEE THIS MORNING.  ITS NOT A TON...BUT IT IS
ENOUGH TO WARRANT A CONCERN ABOUT STRENGTHENED OUTFLOWS THAT COULD
REACH 40-45 MPH LATER THIS AFTERNOON.

ONLY OTHER THING FOR THE UPDATE...BUMPED OVERNIGHT LOWS A COUPLE OF
DEGREES.  REMAINDER OF THE FORECAST REMAINS ON TRACK AND WILL BE OUT
SHORTLY.

&&

.AVIATION...12Z TAF DISCUSSION.

WEATHER PATTERN WILL REMAIN THE SAME OVER THE NEXT 24 HOURS.
ISOLATED SHOWERS AND THUNDERSTORMS THIS MORNING WILL BECOME MORE
NUMEROUS AS TEMPERATURES WARM THROUGH THE DAY. LOCATION AND TIMING
TOO UNCERTAIN TO INCLUDE ANYTHING BEYOND VCTS AT THIS TIME AT ANY
TERMINAL. THE MAJORITY OF ACTIVITY WILL OCCUR BETWEEN 18 AND
00Z...WITH HEAVY RAINFALL AND BRIEF GUSTY WINDS POSSIBLE WITHIN
STRONGER STORMS. AFTER SUNSET...SHOWERS AND THUNDERSTORMS WILL
GRADUALLY WEAKEN AND DIMINISH IN COVERAGE...BUT AT LEAST A FEW
SHOWERS AND POSSIBLY A THUNDERSTORM WILL LINGER OVERNIGHT. CEILINGS
THRU THE PERIOD...EXCEPT WITHIN SH/TS ACTIVITY...SHOULD REMAIN AT
MVFR OR BETTER.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

27/14
Hazardous weather outlook, Sep 16, 9:42 AM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1042 AM CDT WED SEP 16 2009

ALZ011>015-017>050-171542-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1042 AM CDT WED SEP 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG STORMS COULD DEVELOP BETWEEN 1 PM AND 7 PM THIS AFTERNOON
BRINGING WITH THEM THE POTENTIAL FOR WIND GUSTS OF 40 TO 45 MPH.  THE
MAIN AREA OF CONCERN WILL BE ALONG AND WEST OF INTERSTATE 65...BUT
THIS DOES NOT RULE OUT THE POSSIBILITY OF A STRONG STORM ELSEWHERE
ACROSS CENTRAL ALABAMA.

ALSO...PERIODS OF HEAVY RAINFALL WILL BE POSSIBLE THROUGH TONIGHT.
THESE RAINS COULD CAUSE LOCALIZED FLOODING FOR SHORT PERIODS OF
TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PERIODS OF RAIN...HEAVY AT TIMES...WILL CONTINUE WEDNESDAY. SEVERAL
DAYS OF HEAVY RAIN WILL SATURATE SOILS...INCREASING THE THREAT OF
FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

27

The radar

The Birmingham radar (KBMX), 35 km away, was scanning. The volume nearest the first event began at 15:56 UTC.

Open the radar archive at this moment

Event by event

30 flash flood, 1 tornado, 1 thunderstorm wind, 1 flood, 1 heavy rain. Local standard time, as filed.

Tornado, Chilton

When
September 16, 9:58 AM CST to 10:00 AM CST
Where
Chilton County, 0.7 mi SE of Lomax to 0.87 mi E of Lomax
Rating
EF0
Path length
0.66 mi
Path width
30 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
32.874, -86.660

The tornado touched down near the intersection of Reed Road and Judge Avenue, where it removed a few shingles off of a home and peeled back the tin roof of an outbuilding. It continued north-northeastward across Old Henry Road, to the intersection of US-31 and Lomax Drive. Eyewitnesses at this location photographed the tornado as it moved away. A metal roof was totally lifted off of an outbuilding, with portions of this debris deposited nearly a half mile downstream. Damage was|relatively minor and limited to a very narrow yet discernible path. Peak winds were estimated between 60 and 70 mph.

Flash Flood, Montgomery

When
September 16, 1:00 PM CST to 3:00 PM CST
Where
Montgomery County, 1.92 mi S of Montgomery to 1.92 mi SSE of Montgomery
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.352, -86.298

At least one road in downtown Montgomery had to be closed due to flooding.

Thunderstorm Wind, Etowah

When
September 16, 2:00 PM CST
Where
Etowah County, 0.73 mi ENE of Ord
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
33.984, -85.968

Winds estimated around 40 mph blew down isolated trees on Tuskegee Circle, and Forrest Road, in the city of Gadsden.

Flash Flood, Winston

When
September 16, 6:40 PM CST to 8:00 PM CST
Where
Winston County, 0.84 mi NNW of Haleyville Posey Arp to 0.72 mi WSW of Haleyville Posey Arp
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.291, -87.606

A car became stalled due to high water near Posey Field Airport near Haleyville, and water was flowing over CR-11, about a mile east of the Airport.

Flash Flood, Calhoun

When
September 17, 4:30 PM CST to 5:45 PM CST
Where
Calhoun County, 1.15 mi W of Duke to 0.76 mi W of Duke
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
33.830, -85.920

Flooding described as major was reported on Ben Martin Drive, west of the Wellington community. The underpinning was removed from several mobile homes in the area.

Flash Flood, Shelby

When
September 17, 6:00 PM CST to 8:00 PM CST
Where
Shelby County, 0.48 mi S of Scotrock to 0.48 mi SSW of Scotrock
Cause
Heavy Rain
Reported by
Public
Coordinates
33.243, -86.821

About a foot of water was flowing over First Avenue West, near the Alabaster Public Library.

Flash Flood, Shelby

When
September 17, 6:15 PM CST to 8:00 PM CST
Where
Shelby County, 1.89 mi W of Keystone to 1.74 mi W of Keystone
Cause
Heavy Rain
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
33.270, -86.853

Flood waters entered several homes in the Hillsboro Lane and Rocky Ridge Drive areas of Helena.

Flash Flood, Jefferson

When
September 17, 6:25 PM CST to 8:30 PM CST
Where
Jefferson County, 1.02 mi NNW of Crumley Chapel to 0.92 mi NNW of Crumley Chapel
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
33.563, -86.908

One person was trapped in a home by flood waters, at the 1500 block pf Pratt Highway in Forestdale.

Flash Flood, Jefferson

When
September 17, 6:40 PM CST to 8:30 PM CST
Where
Jefferson County, 0.61 mi NW of Woodlawn to 0.7 mi NNW of Woodlawn
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.537, -86.807

Several water rescues were made around the Birmingham Metro area due to the flooding, including a woman that was trapped in her vehicle by flood waters along Village Creek.

Flash Flood, St. Clair

When
September 17, 7:17 PM CST to 10:00 PM CST
Where
St. Clair County, 1.53 mi WNW of Margaret to 1.49 mi WNW of Margaret
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.685, -86.476

Flooding was reported on Main Street, near the Post Office, in Margaret.

Flash Flood, St. Clair

When
September 17, 7:20 PM CST to 10:00 PM CST
Where
St. Clair County, 0.35 mi W of Odenville to 0.07 mi W of Odenville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.681, -86.406

Flooding was reported in portions of Odenville. A car on Foreman Drive began to float in the flood waters.

Flash Flood, Shelby

When
September 17, 7:45 PM CST to 8:30 PM CST
Where
Shelby County, 1.11 mi SSE of Helena to 1.24 mi SSE of Helena
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
33.286, -86.841

Water was flowing over the road at the intersection of CR-52 and CR-17 in Helena. At least a dozen vehicles became trapped and roads had to be closed at Joe Tucker Park, due to flood waters flowing over the spillway there.

Flash Flood, St. Clair

When
September 17, 8:20 PM CST to 10:00 PM CST
Where
St. Clair County, 4.41 mi WNW of Margaret to 4.17 mi NW of Sanie
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.706, -86.520

Flooding, described as major, was reported in Argo, with almost a foot of water into some businesses on Main Street.

Flash Flood, Jefferson

When
September 17, 11:25 PM CST to September 18, 12:30 AM CST
Where
Jefferson County, 0.58 mi W of Leeds to 0.75 mi SSW of Leeds
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
33.550, -86.560

Many streets in the city of Leeds had to be closed due to flooding. Several cars became stranded in the flood waters.

Flash Flood, Tuscaloosa

When
September 18, 6:45 PM CST to 7:30 PM CST
Where
Tuscaloosa County, 1.43 mi NW of River View to 1.35 mi NW of River View
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
33.237, -87.564

At least six inches of flowing water was reported in the Willow Brook Trailer Park.

Flash Flood, Lamar

When
September 18, 7:00 PM CST to 10:15 PM CST
Where
Lamar County, 1.78 mi ENE of Crews to 0.67 mi NE of Crews
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.911, -88.102

All four lanes of US-278, east of Sulligent, had to be closed due to water flowing over them.

Flash Flood, Fayette

When
September 18, 7:00 PM CST to 9:30 PM CST
Where
Fayette County, 0.75 mi N of Fayette to 0.52 mi NW of Fayette
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
33.691, -87.829

Several streets in the city of Fayette, including the intersection of US-43 and AL-18, became impassable due to flooding.

Flash Flood, Walker

When
September 18, 7:42 PM CST to 9:15 PM CST
Where
Walker County, 0.66 mi N of Jasper to 0.95 mi W of Jasper
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
33.839, -87.278

Numerous roads in the city of Jasper were covered with water and became temporarily impassable.

Flash Flood, Elmore

When
September 19, 1:00 AM CST to 3:00 AM CST
Where
Elmore County, 0.69 mi S of Deatsville to 0.96 mi S of Deatsville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.610, -86.400

Several roads around the city of Deatsville had to be closed due to high water.

Flash Flood, Autauga

When
September 19, 2:00 AM CST to 4:00 AM CST
Where
Autauga County, 0.54 mi SE of Pine Flat to 0.83 mi SSE of Pine Flat
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
32.644, -86.444

More than 40 cars of a train derailed near the Mortar Creek crossing, due to a portion of the tracks being washed out from heavy rain. A portion of CR-64 neaby was also washed out.

Flash Flood, Tallapoosa

When
September 19, 8:25 AM CST to 10:00 AM CST
Where
Tallapoosa County, 2.22 mi NW of Hackneyville to 2.49 mi WNW of Hackneyville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.090, -85.950

Martin Road, and Red Barn Road, both had to closed due to water running over the roads.

Flash Flood, Coosa

When
September 19, 9:00 AM CST to 10:00 AM CST
Where
Coosa County, 4.76 mi S of Kellyton to 4.2 mi S of Kellyton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.912, -86.018

Several county roads around Coosa County had to be closed due to water over them, including CR-119, CR-16, CR-112, and CR-37.

Flash Flood, Clay

When
September 19, 9:00 AM CST to 10:00 AM CST
Where
Clay County, 2.07 mi S of Mellow Vly to 1.43 mi S of Mellow Vly
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.150, -85.750

A portion of AL-49 became temporarily impassable, due to high water.

Flash Flood, Clay

When
September 19, 9:00 AM CST to 10:00 AM CST
Where
Clay County, 0.69 mi S of Hatchett to 1.43 mi SSE of Hatchett
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.120, -86.050

A portion of CR-7 near the Brownsville community became temporarily impassable due to high water.

Flood, Jefferson

When
September 19, 10:30 AM CST to 3:00 PM CST
Where
Jefferson County, 2.37 mi NNE of Cooley to 2.18 mi NNE of Cooley
Cause
Heavy Rain
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
33.500, -86.610

A portion of the Little Cahaba River backed up due to not being able to flow into the swollen main channel of the Cahaba River, which had risen due to rainfall during the overnight hours. The overflow of the Little Cahaba caused the closure of Bailey Road in the city of Leeds, where the water reached a depth of at least 4 feet.

Heavy Rain, Randolph

When
September 19, 11:15 AM CST to 1:00 PM CST
Where
Randolph County, 1.18 mi NNW of Graham
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.465, -85.310

A portion of AL-48 near the state line had to be closed due to a partially blocked culvert causing rain water to run over the road.

Flash Flood, Bibb

When
September 19, 12:35 PM CST to 2:30 PM CST
Where
Bibb County, 0.92 mi SSE of Fairdale to 0.85 mi SSE of Fairdale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.938, -87.142

The intersection of Mill Street and Maple Street, in the city of Brent, became temporarily impassable due to high water.

Flash Flood, Perry

When
September 19, 4:00 PM CST to 6:30 PM CST
Where
Perry County, 5.41 mi NNE of Perryville to 5.17 mi NNE of Perryville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.695, -87.092

Overflow of Oakmulgee Creek caused road closures near the intersection of AL-219 and CR-64, east of the Sprott community.

Flash Flood, Lee

When
September 19, 5:30 PM CST to 8:00 PM CST
Where
Lee County, 0.44 mi W of Salem to 0.6 mi WNW of Salem
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.601, -85.237

Water was flowing over the road at the intersection of US-280 and Lee Road 175, near the Salem community.

Flash Flood, Chambers

When
September 19, 5:50 PM CST to 8:00 PM CST
Where
Chambers County, 2 mi WNW of Cusseta to 0.87 mi ENE of Tuckersburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.793, -85.311

Water was flowing across the roadway in the Cusseta community.

Flash Flood, Russell

When
September 19, 6:25 PM CST to 8:00 PM CST
Where
Russell County, 2.1 mi NE of Ladonia to 2.23 mi NE of Ladonia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.491, -85.044

Water was flowing over the bridge at Opelika Road and Cutrate Road, in Phenix City.

Flash Flood, Marion

When
September 20, 5:50 PM CST to 6:30 PM CST
Where
Marion County, 1.84 mi S of Hackleburg to 1.67 mi S of Hackleburg
Cause
Heavy Rain
Reported by
Public
Coordinates
34.243, -87.819

Union Hill Cemetary Road became temporarily impassable due to water flowing over it.

Flash Flood, Fayette

When
September 20, 6:00 PM CST to 7:30 PM CST
Where
Fayette County, 0.69 mi N of Fayette to 0.69 mi NW of Fayette
Cause
Dam / Levee Break
Reported by
Emergency Manager
Coordinates
33.690, -87.830

Flooding was reported on several downtown streets in the city of Fayette.

Flash Flood, Pickens

When
September 20, 6:35 PM CST to 8:00 PM CST
Where
Pickens County, 1.16 mi W of Pickensville to 1.85 mi WSW of Pickensville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.230, -88.290

Water was flowing over AL-86 in several spots, both west and east of the city of Pickensville. Several roads in the city of Carrollton also had to be closed due to flooding.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyThe tornado archive for Alabama, 2009Warnings in Alabama, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198019, 198021, 198024, 198026, 198027, 198028, 198030, 198031, 198032, 198034, 198035, 198038, 198039, 198040, 198041, 198043, 198045, 198047, 198051, 198055, 198056, 198057, 198058, 198059, 198060, 198071, 198062, 198063, 198065, 198066, 198067, 198068, 198069, 198070.